All Issues

Volume 42, 2022

Volume 41, 2021

Volume 40, 2020

Volume 39, 2019

Volume 38, 2018

Volume 37, 2017

Volume 36, 2016

Volume 35, 2015

Volume 34, 2014

Volume 33, 2013

Volume 32, 2012

Volume 31, 2011

Volume 30, 2011

Volume 29, 2011

Volume 28, 2010

Volume 27, 2010

Volume 26, 2010

Volume 25, 2009

Volume 24, 2009

Volume 23, 2009

Volume 22, 2008

Volume 21, 2008

Volume 20, 2008

Volume 19, 2007

Volume 18, 2007

Volume 17, 2007

Volume 16, 2006

Volume 15, 2006

Volume 14, 2006

Volume 13, 2005

Volume 12, 2005

Volume 11, 2004

Volume 10, 2004

Volume 9, 2003

Volume 8, 2002

Volume 7, 2001

Volume 6, 2000

Volume 5, 1999

Volume 4, 1998

Volume 3, 1997

Volume 2, 1996

Volume 1, 1995

Discrete and Continuous Dynamical Systems

September 2010 , Volume 26 , Issue 3

Select all articles


An inviscid dyadic model of turbulence: The global attractor
Alexey Cheskidov, Susan Friedlander and Nataša Pavlović
2010, 26(3): 781-794 doi: 10.3934/dcds.2010.26.781 +[Abstract](2931) +[PDF](204.8KB)
Properties of an infinite system of nonlinearly coupled ordinary differential equations are discussed. This system models some properties present in the equations of motion for an inviscid fluid such as the skew symmetry and the 3-dimensional scaling of the quadratic nonlinearity. In a companion paper [8] it is proved that every solution for the system with forcing blows up in finite time in the Sobolev $H^{5/6}$ norm. In this present paper, it is proved that after the blow-up time all solutions stay in $H^s$, $s < 5/6$ for almost all time. It is proved that the model system exhibits the phenomenon of anomalous (or turbulent) dissipation which was conjectured for the Euler equations by Onsager. As a consequence of this anomalous dissipation the unique equilibrium of the system is a global attractor.
Support of maximizing measures for typical $\mathcal{C}^0$ dynamics on compact manifolds
Salvador Addas-Zanata and Fábio A. Tal
2010, 26(3): 795-804 doi: 10.3934/dcds.2010.26.795 +[Abstract](2845) +[PDF](148.5KB)
Given a compact manifold $X,$ a continuous function $g:X\to \R{},$ and a map $T:X\to X,$ we study properties of the $T$-invariant Borel probability measures that maximize the integral of $g$.
   We show that if $X$ is a $n$-dimensional connected Riemaniann manifold, with $n \geq 2$, then the set of homeomorphisms for which there is a maximizing measure supported on a periodic orbit is meager.
   We also show that, if $X$ is the circle, then the "topological size'' of the set of endomorphisms for which there are $g$ maximizing measures with support on a periodic orbit depends on properties of the function $g.$ In particular, if $g$ is $\mathcal{C}^1$, it has interior points.
Singularities in the gravitational attraction problem due to massive bodies
Angelo Alberti and Claudio Vidal
2010, 26(3): 805-822 doi: 10.3934/dcds.2010.26.805 +[Abstract](2490) +[PDF](363.2KB)
The problem of attraction of an infinitesimal particle by the gravitational force induced by a massive body of finite dimension on a plane is considered. We study the singularity problem of the solutions associated to this problem in the case when the massive body has the form of a straight segment, annulus disk or disk with constant linear mass density.
Weighted $L^\infty$ stability of positive steady states of a semilinear heat equation in $\R^n$
Soohyun Bae
2010, 26(3): 823-837 doi: 10.3934/dcds.2010.26.823 +[Abstract](2479) +[PDF](228.8KB)
This paper deals with the stability of steady states of the semilinear heat equation $u_t=$Δ$u+K(x)u^p+f(x)$ under proper assumptions on $K(x)$ and $f(x)$. We prove the weak asymptotic stability of positive steady states with respect to weighted uniform norms.
Three-dimensional conservative star flows are Anosov
Mário Bessa and Jorge Rocha
2010, 26(3): 839-846 doi: 10.3934/dcds.2010.26.839 +[Abstract](2414) +[PDF](163.1KB)
A divergence-free vector field satisfies the star property if any divergence-free vector field in some $C^1$-neighborhood has all the singularities and all closed orbits hyperbolic. In this article we prove that any divergence-free star vector field defined in a closed three-dimensional manifold is Anosov. Moreover, we prove that a $C^1$-structurally stable three-dimensional conservative flow is Anosov.
Complete conjugacy invariants of nonlinearizable holomorphic dynamics
Kingshook Biswas
2010, 26(3): 847-856 doi: 10.3934/dcds.2010.26.847 +[Abstract](2640) +[PDF](159.1KB)
Perez-Marco proved the existence of non-trivial totally invariant connected compacts called hedgehogs near the fixed point of a nonlinearizable germ of holomorphic diffeomorphism. We show that if two nonlinearisable holomorphic germs with a common indifferent fixed point have a common hedgehog then they must commute. This allows us to establish a correspondence between hedgehogs and nonlinearizable maximal abelian subgroups of Diff($\mathbb{C},0$). We also show that two nonlinearizable germs with the same rotation number are conjugate if and only if a hedgehog of one can be mapped conformally onto a hedgehog of the other. Thus the conjugacy class of a nonlinearizable germ is completely determined by its rotation number and the conformal class of its hedgehogs.
Exit problems related to the persistence of solitons for the Korteweg-de Vries equation with small noise
Anne de Bouard and Eric Gautier
2010, 26(3): 857-871 doi: 10.3934/dcds.2010.26.857 +[Abstract](3343) +[PDF](212.9KB)
We consider two exit problems for the Korteweg-de Vries equation perturbed by an additive white in time and colored in space noise of amplitude $\epsilon$. The initial datum gives rise to a soliton when $\epsilon=0$. It has been proved recently that the solution remains in a neighborhood of a randomly modulated soliton for times at least of the order of $\epsilon^{-2}$. We prove exponential upper and lower bounds for the small noise limit of the probability that the exit time from a neighborhood of this randomly modulated soliton is less than $T$, of the same order in $\epsilon$ and $T$. We obtain that the time scale is exactly the right one. We also study the similar probability for the exit from a neighborhood of the deterministic soliton solution. We are able to quantify the gain of eliminating the secular modes to better describe the persistence of the soliton.
Examples of $\mathcal{C}^r$ interval map with large symbolic extension entropy
David Burguet
2010, 26(3): 873-899 doi: 10.3934/dcds.2010.26.873 +[Abstract](2978) +[PDF](382.1KB)
For any integer $r\geq2$ and any real $\epsilon>0$, we construct an explicit example of $\mathcal{C}^r$ interval map $f$ with symbolic extension entropy $h_{sex}(f)\geq\frac{r}{r-1}\log\||f'\||_{\infty}-\epsilon$ and $\||f'\||_{\infty}\geq 2$. T.Downarawicz and A.Maass [10] proved that for $\mathcal{C}^r$ interval maps with $r>1$, the symbolic extension entropy was bounded above by $\frac{r}{r-1}\log\||f'\||_{\infty}$. So our example proves this bound is sharp. Similar examples had been already built by T.Downarowicz and S.Newhouse for diffeomorphisms in higher dimension by using generic arguments on homoclinic tangencies.
The motion of a transition layer for a bistable reaction diffusion equation with heterogeneous environment
Shin-Ichiro Ei and Hiroshi Matsuzawa
2010, 26(3): 901-921 doi: 10.3934/dcds.2010.26.901 +[Abstract](3136) +[PDF](318.6KB)
In this paper we study the dynamics of a single transition layer of a solution to a spatially inhomogeneous bistable reaction diffusion equation in one space dimension. The spatial inhomogeneity is given by a function $a(x)$. In particular, we consider the case where $a(x)$ is identically zero on an interval $I$ and study the dynamics of the transition layer on $I$. In this case the dynamics of the transition layer on $I$ becomes so-called very slow dynamics. In order to analyze such a dynamics, we construct an attractive local invariant manifold giving the dynamics of the transition layer and we derive an equation describing the flow on the manifold. We also give applications of our results to two well known nonlinearities of bistable type.
Jordan decomposition and dynamics on flag manifolds
Thiago Ferraiol, Mauro Patrão and Lucas Seco
2010, 26(3): 923-947 doi: 10.3934/dcds.2010.26.923 +[Abstract](3360) +[PDF](305.9KB)
Let $\g$ be a real semisimple Lie algebra and $G = \Int(\g)$. In this article, we relate the Jordan decomposition of $X \in \g$ (or $g \in G$) with the dynamics induced on generalized flag manifolds by the right invariant continuous-time flow generated by $X$ (or the discrete-time flow generated by $g$). We characterize the recurrent set and the finest Morse decomposition (including its stable sets) of these flows and show that its entropy always vanishes. We characterize the structurally stable ones and compute the Conley index of the attractor Morse component. When the nilpotent part of $X$ is trivial, we compute the Conley indexes of all Morse components. Finally, we consider the dynamical aspects of linear differential equations with periodic coefficients in $\g$, which can be regarded as an extension of the dynamics generated by an element $X \in \g$. In this context, we generalize Floquet theory and extend our previous results to this case.
On the distribution of periodic orbits
Katrin Gelfert and Christian Wolf
2010, 26(3): 949-966 doi: 10.3934/dcds.2010.26.949 +[Abstract](3463) +[PDF](251.6KB)
Let f : $M\to M$ be a $C^{1+\varepsilon}$-map on a smooth Riemannian manifold $M$ and let $\Lambda\subset M$ be a compact $f$-invariant locally maximal set. In this paper we obtain several results concerning the distribution of the periodic orbits of $f|_\Lambda$. These results are non-invertible and, in particular, non-uniformly hyperbolic versions of well-known results by Bowen, Ruelle, and others in the case of hyperbolic diffeomorphisms. We show that the topological pressure Ptop$(\varphi)$ can be computed by the values of the potential $\varphi$ on the expanding periodic orbits and also that every hyperbolic ergodic invariant measure is well-approximated by expanding periodic orbits. Moreover, we prove that certain equilibrium states are Bowen measures. Finally, we derive a large deviation result for the periodic orbits whose time averages are apart from the space average of a given hyperbolic invariant measure.
A dynamical approach to von Neumann dimension
Antoine Gournay
2010, 26(3): 967-987 doi: 10.3934/dcds.2010.26.967 +[Abstract](3120) +[PDF](280.7KB)
Let $\Gamma$ be an amenable group and $V$ be a finite dimensional vector space. Gromov pointed out that the von Neumann dimension of linear subspaces of l$^2(\Gamma;V)$ (with respect to $\Gamma$) can be obtained by looking at a growth factor for a dynamical (pseudo-)distance. This dynamical point of view (reminiscent of metric entropy) does not requires a Hilbertian structure. It is used in this article to associate to a $\Gamma$-invariant linear subspaces $Y$ of l$^p(\Gamma;V)$ a real positive number dimlp Y (which is the von Neumann dimension when $p=2$). By analogy with von Neumann dimension, the properties of this quantity are explored to conclude that there can be no injective $\Gamma$-equivariant linear map of finite-type from l$^p(\Gamma;V) \to $l$^p(\Gamma; V')$ if $\dim V > \dim V'$. A generalization of the Ornstein-Weiss lemma is developed along the way.
Pullback attractors for 2D-Navier-Stokes equations with delays in continuous and sub-linear operators
Pedro Marín-Rubio and José Real
2010, 26(3): 989-1006 doi: 10.3934/dcds.2010.26.989 +[Abstract](3058) +[PDF](235.4KB)
We obtain a result of existence of solutions to the 2D-Navier-Stokes model with delays, when the forcing term containing the delay is sub-linear and only continuous. As a consequence of the continuity assumption the uniqueness of solutions does not hold in general. We use then the theory of multi-valued dynamical system to establish the existence of attractors for our problem in several senses and establish relations among them.
Ulam's method for some non-uniformly expanding maps
Rua Murray
2010, 26(3): 1007-1018 doi: 10.3934/dcds.2010.26.1007 +[Abstract](3222) +[PDF](222.0KB)
Certain dynamical systems on the interval with indifferent fixed points admit invariant probability measures which are absolutely continuous with respect to Lebesgue measure. These maps are often used as a model of intermittent dynamics, and they exhibit sub-exponential decay of correlations (due to the absence of a spectral gap in the underlying transfer operator). This paper concerns a class of these maps which are expanding (with convex branches), but admit an indifferent fixed point with tangency of $O(x^{1+\alpha})$ at $x=0$ ($0<\alpha<1$). The main results show that invariant probability measures can be rigorously approximated by a finite calculation. More precisely: Ulam's method (a sequence of computable finite rank approximations to the transfer operator) exhibits $L^1$ - convergence; and the $n$th approximate invariant density is accurate to at least $O(n^{-(1-\alpha)^2})$. Explicitly given non-uniform Ulam methods can improve this rate to $O(n^{-(1-\alpha)})$.
Existence of solutions of the equations of electron magnetohydrodynamics in a bounded domain
Manuel Núñez
2010, 26(3): 1019-1034 doi: 10.3934/dcds.2010.26.1019 +[Abstract](2299) +[PDF](212.9KB)
Electron magnetohydrodynamics (EMHD) models the flow of electrons in fast time scales in an inhomogeneous plasma, by considering the ions as stationary. A number of numerical studies has shown an interesting phenomenology, but so far no proof exists of existence of solutions for the main equation. This equation is similar to the vorticity equation of inviscid flows, but the techniques used to prove local existence in that case do not work well in a bounded domain. However, the formulation of the Cauchy solution for certain transport equations plus a number of estimates on the Hölder norm of the flux of a vector field are enough to provide a proof of existence of solutions in a certain time interval.
Periodic attractors versus nonuniform expansion in singular limits of families of rank one maps
William Ott and Qiudong Wang
2010, 26(3): 1035-1054 doi: 10.3934/dcds.2010.26.1035 +[Abstract](2457) +[PDF](313.6KB)
We analyze parametrized families of multimodal $1D$ maps that arise as singular limits of parametrized families of rank one maps. For a generic $1$-parameter family of such maps that contains a Misiurewicz-like map, it has been shown that in a neighborhood of the Misiurewicz-like parameter, a subset of parameters of positive Lebesgue measure exhibits nonuniformly expanding dynamics characterized by the existence of a positive Lyapunov exponent and an absolutely continuous invariant measure. Under a mild combinatoric assumption, we prove that each such parameter is an accumulation point of the set of parameters admitting superstable periodic sinks.
Concentration of solutions for a Paneitz type problem
Shuangjie Peng and Jing Zhou
2010, 26(3): 1055-1072 doi: 10.3934/dcds.2010.26.1055 +[Abstract](2734) +[PDF](216.3KB)
By variational methods, we construct infinitely many concentration solutions for a type of Paneitz problem under the condition that the Paneitz curvature has a sequence of strictly local maximum points moving to infinity.
Continuity of global attractors for a class of non local evolution equations
Antônio Luiz Pereira and Severino Horácio da Silva
2010, 26(3): 1073-1100 doi: 10.3934/dcds.2010.26.1073 +[Abstract](2513) +[PDF](355.2KB)
In this work we prove that the global attractors for the flow of the equation

$\frac{\partial m(r,t)}{\partial t}=-m(r,t)+ g(\beta J $∗$ m(r,t)+ \beta h),\ h ,\ \beta \geq 0,$

are continuous with respect to the parameters $h$ and $\beta$ if one assumes a property implying normal hyperbolicity for its (families of) equilibria.

Pointwise estimates of solutions for the Euler-Poisson equations with damping in multi-dimensions
Zhigang Wu and Weike Wang
2010, 26(3): 1101-1117 doi: 10.3934/dcds.2010.26.1101 +[Abstract](2860) +[PDF](242.2KB)
The global existence and pointwise estimates of the Cauchy problem for the Euler-Poisson equation with damping in multi-dimensions are considered. Based on the analysis of Green function, and using the special structure of the system together with weighted energy method, we obtain the global existence of the classical solution. What's more important, is that we derive a detailed, pointwise description of asymptotic behavior of the solutions of the Cauchy problem. Then we obtain the optimal $L^p(R^n)\ (p>\frac{n}{n-1})$ convergence rate of the solutions.
François Genoud
2010, 26(3): 1119-1120 doi: 10.3934/dcds.2010.26.1119 +[Abstract](2590) +[PDF](54.9KB)

2020 Impact Factor: 1.392
5 Year Impact Factor: 1.610
2020 CiteScore: 2.2




Special Issues

Email Alert

[Back to Top]